Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 292, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Nov 19, 2003, 7:25 AM EST for Marion County, Monongalia County, West Virginia; Greene County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 19, 2003, 7:25 AM EST (12:25 UTC)
- Expired
- Nov 19, 2003, 1:30 PM EST
- In force
- 6 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
Counties Greene County, PA, Marion County, WV, Monongalia County, WV
The radar
The Pittsburgh radar (KPBZ), 96 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 0.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 191227 FFWPBZ PAC059-WVC049-061-191830- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 725 AM EST WED NOV 19 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... GREENE COUNTY IN PENNSYLVANIA MARION COUNTY IN WEST VIRGINIA MONONGALIA COUNTY IN WEST VIRGINIA * UNTIL 130 PM EST * AT 725 AM EST...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY RAIN WILL CONTINUE TO MOVE NORTHEASTWARD THROUGH THESE COUNTIES ALL MORNING. LOCATIONS THAT GET MORE THAN 1.5 INCHES OF RAIN WILL DEVELOP FLOODING IN POOR DRAINAGE AREAS WITH PONDING OF WATER ON ROADS AND UNDERPASSES. IN AREAS GETTING MORE THAN 2 INCHES OF RAIN...MORE SERIOUS FLOODING CAN BEGIN WITH SMALL STREAMS GOING OUT OF THEIR BANKS. * OTHER LOCATIONS IN THE WARNING INCLUDE...FAIRMONT...MANNINGTON...CASSVILLE...GRANVILLE... RIVESVILLE...MORGANTOWN AND STAR CITY...WAYNESBURG AND ROGERSVILLE. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
1 follow-up statement
000 WGUS71 KPBZ 191542 FFSPBZ PAC059-WVC049-061-191715- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1019 AM EST WED NOV 19 2003 THE FLASH FLOOD WARNING FOR MONONGAHELA AND MARION COUNTIES WEST VIRGINIA AND GREENE COUNTY PENNSYLVANIA CONTINUES UNTIL 1:30 PM. SERIOUS FLOODING HAS OCCURRED IN MONONGAHELA COUNTY WITH SCHOOL CLOSINGS NEAR BLACKSVILLE AND NUMEROUS ROADS CLOSED AROUND MORGANTOWN WITH STREAMS OVERFLOWING. IN MARION COUNTY...THERE WERE ROADS FLOODED AND OVERFLOWING STREAMS NEAR MANNINGTON. IN GREENE COUNTY PENNSYLVANIA...FLOODING WAS REPORTED ON ROADS IN WAYNESBURG AND STUART RUN WAS OVERFLOWING NEAR OAK FOREST. RADAR SHOWED ADDITIONAL HEAVY RAIN WILL BE MOVING NORTHEASTWARD THROUGH THESE COUNTIES UNTIL AROUND NOONTIME. THIS WILL CAUSE MORE AREAS TO GET FLOODING. THE FLOODING CAN GET MORE SERIOUS IN THOSE LOCATIONS THAT HAVE FLOODING ALREADY. IF YOU LIVE OR WORK IN AN AREA THAT GETS OVER 2 INCHES OF RAIN...BEWARE OF SMALL STREAMS GOING QUICKLY OUT OF ITS BANKS. GO TO HIGHER GROUND IMMEDIATELY...BUT NEVER GO THROUGH FLOODING TO GET THERE. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Nov 19, 4:17 AM EST, 3 hours 8 minutes earlier.
Area forecast discussion, Nov 19, 4:17 AM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 417 AM EST WED NOV 19 2003 FRONTAL BNDRY FROM WRN LK ERIE SWD INTO WRN TN ATTM...WHILE SFC WAVE FORMING TWD ERN TN. MAIN BULK OF HVIER RAIN MVING INTO SWRN SXNS OF CWA ATTM....MORE BACK ALONG/BHND FRONT IN INDIANA. AS UPPER LOW SWINGS SLOWLY EWD TDY...PRECIP WILL CONT/PWS THRU ERLY AFTN 1.2-1.5 RANGE...CHC TSTMS AS WELL SPCLY SRN SXNS BFR UPPER TROF SWINGS THRU ERN SXNS EARLY TNGT. FLOOD WATCH REMAINS POSTED THRU EARLY TNGT DUE TO POTENTIAL OF HVY RAINS/R.O. THROUGHOUT DAY/EVENING. WILL KEEP PRECIP FAR ERN SXNS TNGT UNTIL PRECIP WINDS DOWN THERE. MDLS SHOWING LITTLE WRAP ARND WITH THIS SYSTEM...WHILE BOARD SW FLOW ALOFT WILL SET UP DURING THRS BRING DRY WX AND AOA NORMAL TEMPS INTO WKND...NEXT THREAT FOR PRECIP AGAIN MON. WINDY CONDS ERN SXNS TDY. PIT 61 38 50 38 / 90 30 10 10 HLG 62 38 50 38 / 90 30 10 10 MGW 63 40 52 40 / 100 40 10 10 ZZV 62 38 52 40 / 80 20 10 0 PHD 61 37 51 39 / 80 20 10 0 FKL 58 37 48 36 / 100 40 10 10 DUJ 57 37 47 36 / 100 40 10 10 LBE 60 38 49 38 / 100 50 10 10 BTP 60 37 49 37 / 90 30 10 10 IDI 59 38 48 37 / 100 40 10 10 ODM 62 40 48 37 / 100 60 20 10 .PBZ... MD...FLOOD WATCH UNTIL 1000 PM TONIGHT FOR ZONE MDZ001. OH...FLOOD WATCH UNTIL 1000 PM EST TONIGHT FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. PA...FLOOD WATCH UNTIL 1000 PM EST TONIGHT FOR ZONES PAZ007>009... PAZ013>016...PAZ020>023...PAZ029>032. WV...FLOOD WATCH UNTIL 1000 PM EST TONIGHT FOR ZONES WVZ001>004... WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Nov 19, 5:00 AM EST, 2 hours 25 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-19120- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 500 AM EST WED NOV 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY A FLOOD WATCH REMAINS IN EFFECT TIL 10 PM TONIGHT. RAIN...POSSIBLY HEAVY AT TIMES TODAY...BRINGS THE POTENTIAL FOR FLOODING THROUGH THIS EVENING BEFORE...A COLD FRONT PUSHES THROUGH THE AREA. A RIVER FLOOD WATCH REMAINS IN EFFECT FOR TONIGHT FOR THE CHEAT...MONONGAHELA AND YOUGHIOGHENY RIVERS...AS A RESULT OF EXPECTED HEAVY RAINS AND RESULTANT RUNOFF FROM TODAY. .DAYS TWO THROUGH SEVEN... A RIVER FLOOD WATCH REMAINS IN EFFECT FOR THURSDAY FOR THE CHEAT...MONONGAHELA AND YOUGHIOGHENY RIVERS FROM CONTINUED EXPECTED RUNOFF FROM WEDNESDAYS HEAVY RAIN. NO HAZARDOUS WEATHER IS EXPECTED FROM DAY 3 THROUGH DAY 7 AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY.
In the hours before
Special weather statement, Nov 19, 4:43 AM EST, 2 hours 42 minutes before
OHZ039-040-049-050-058-059-068-069-PAZ031-WVZ001>004-012-021-022- 191230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 443 AM EST WED NOV 19 2003 RAIN, POSSIBLY HEAVY AT TIMES, WILL BE MOVING INTO THE AREA BETWEEN 5 AND 530 AM FROM THE SOUTH. RAIN WILL CONTINUE INTO THE MORNING RUSH HOUR WITH AMOUNTS UP TO 1.5 INCHES POSSIBLE IN A FEW HOURS...RESULTING IN PONDING OF WATER ON ROADWAYS AND IN POOR DRAINAGE AND LOW LYING AREAS QUICKLY. SHARP RISES ON STREAMS AND CREEKS CAN OCCUR RAPIDLY. MOTORISTS SHOULD BE ALERT FOR LOW VISIBILITIES AND PONDING OF WATER. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS. A FLOOD WATCH CONTINUES IN EFFECT UNTIL 10 PM TONIGHT.
Special weather statement, Nov 19, 5:12 AM EST, 2 hours 13 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-191600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 512 AM EST WED NOV 19 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH CONTINUES A FLOOD WATCH TIL 1000 PM TONIGHT FOR WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...EXTREME NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARLAND. RAIN TODAY...MAYBE HEAVY AT TIMES TO RESULT IN FLOODING. THERE IS ALSO A CHANCE OF THUNDERSTORMS ALONG WITH GUSTY WINDS. WINDS MAY GUST TO 40 MPH OR SO ESPECIALLY IN THE RIDGE COUNTIES OF INDIANA...WESTMORELAND..AND FAYETTE IN WESTERN PENNSYLVANIA AND PRESTON AND TUCKER COUNTIES IN EXTREME NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARLAND. IF YOU LIVE ALONG A STREAM OR CREEK BE ALERT FOR RAPID WATER LEVEL RISES. DO NOT ATTEMPT TO DRIVE THROUGH ROADWAYS IF THEY BECOME FLOODED. IN ADDITION...A RIVER FLOOD WATCH IS IN EFFECT FOR TONIGHT AND THURSDAY FOR THE CHEAT...MONONGAHELA AND YOUGHIOGHENY RIVERS DUE TO EXPECTED RAPID RUNOFF FROM TODAYS RAINS. STAY TUNED FOR FURTHER UPDATES. THE SKYWARN SPOTTER NETWORK WILL BE ACTIVATED TODAY. SKYWARN SPOTTERS ARE REQUESTED TO REPORT RAINFALL AMOUNTS IN EXCESS OF 1.00 INCHES DURING THE DAY.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 19, 6:51 AM EST | Flash Flood Warning | PBZ | Marshall, Ohio, Wetzel | 6 hr |
| Nov 19, 8:22 AM EST | Flash Flood Warning | PBZ | Preston, Tucker | 5 hr |
| Nov 19, 8:44 AM EST | Flash Flood Warning | PBZ | Brooke, Hancock | 4 hr |
| Nov 19, 7:50 AM EST | Flash Flood Warning | PBZ | Allegheny, Beaver, Washington | 6 hr |
| Nov 19, 8:38 AM EST | Flash Flood Warning | PBZ | Fayette, Westmoreland | 6 hr |
| Nov 19, 8:55 AM EST | Flash Flood Warning | PBZ | Armstrong, Butler, Lawrence | 5 hr |
| Nov 19, 9:33 AM EST | Flash Flood Warning | PBZ | Indiana | 5 hr |
| Nov 19, 9:48 AM EST | Flash Flood Warning | PBZ | Clarion, Forest, Jefferson, Venango | 5 hr |
| Nov 19, 11:44 AM EST | Flash Flood Warning | PBZ | Mercer | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2003Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.